Nodular regenerative hyperplasia: a deleterious consequence of chemotherapy for colorectal liver metastases?
Article first published online: 5 JUN 2007
Volume 27, Issue 7, pages 938–943, September 2007
How to Cite
Hubert, C., Sempoux, C., Horsmans, Y., Rahier, J., Humblet, Y., Machiels, J.-P., Ceratti, A., Canon, J.-L. and Gigot, J.-F. (2007), Nodular regenerative hyperplasia: a deleterious consequence of chemotherapy for colorectal liver metastases?. Liver International, 27: 938–943. doi: 10.1111/j.1478-3231.2007.01511.x
- Issue published online: 5 JUN 2007
- Article first published online: 5 JUN 2007
- Received 29 March 2007accepted 5 April 2007
- liver toxicity;
- nodular regenerative hyperplasia
Aims: This report describes three patients suffering from nodular regenerative hyperplasia (NRH).
Methods: These patients have received six, 16 and 20 cycles of neoadjuvant 5-fluorouracil and oxaliplatin-based chemotherapy before planned extended hepatectomy. Two patients underwent uneventful portal vein embolization to hypertrophy the future remnant liver.
Results: At the end of chemotherapy, liver function tests deteriorated and portal hypertension appeared in two patients, including ascites, splenomegaly and oesophageal varices. Liver biopsy was performed through a percutaneous (two patients) or a transjugular approach (one patient) and allowed the diagnosis of NRH, which was considered to be a contraindication for major liver resection in all three patients, associated with extrahepatic disease progression in one patient. All patients died from neoplastic disease progression despite further chemotherapy at 6, 17 and 31 months following the diagnosis of NRH. One patient developed liver failure and ascites at the time of death.
Conclusions: Physicians should be aware of the potential occurrence and therapeutic impact of NRH in patients suffering from CRLM and treated by neoadjuvant 5FU-oxaliplatin-based chemotherapy before major liver surgery.